Alert archive / Montana / River Flood Warnings in 2011

River Flood Warning 14, NWS Billings, MT

June 15, 2011Custer County, Montana

NWS Billings, MT issued this river flood warning at Jun 15, 2011, 1:44 PM MDT for Custer County, Montana. It took effect at Jun 17, 2011, 12:00 PM MDT. It was in force for 66 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2011, 1:44 PM MDT (19:44 UTC)
In effect from
Jun 17, 2011, 12:00 PM MDT
Expired
Jun 20, 2011, 5:58 AM MDT
In force
66 hr
Issued by
NWS Billings, MT
Flood severity
Minor

County Custer County, MT

The radar

The Glasgow radar (KGGW), 231 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellowstone River at Miles City (MILM8). The gauge peaked at 13.39 ft at Jun 19, 2011, 12:00 AM MDT.

minor111213141506/1506/1606/1706/1806/1906/2006/21
Minor stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06309000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this river flood warning went out at Jun 15, 3:48 AM MDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 15, 3:48 AM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
348 AM MDT WED JUN 15 2011

.SHORT TERM...VALID FOR TDY AND THU...

AREA UNDER A SHORTWAVE RIDGE THIS MORNING BUT A FAST EVOLVING
WEATHER SYSTEM MOVING THROUGH THE PACIFIC NORTHWEST LOOKS TO BREAK
DOWN THIS RIDGE QUICKLY THIS MORNING. FLOW ALOFT BECOMES
SOUTHWESTERLY BY MIDDAY BUT ITS NOT A DEEP SOUTHWEST FLOW AND
TRAJECTORY BRINGS IN THE AIR ALOFT ACROSS THE PACIFIC NORTHWEST.
AIRMASS BECOMES UNSTABLE IN THE AFTERNOON ACROSS THE WESTERN ZONES
AND EXPECT TO SEE SOME MOUNTAIN SHOWERS AND THUNDERSTORMS FORMING
AND MOVING OVER THE ADJACENT PLAINS. FURTHER EAST THE AIRMASS WILL
BE CAPPED AS THE MID LEVEL FLOW TURNS SOUTHERLY AND WARM AIR
ADVECTION AT MID LEVELS IS STRONGER THAN AT SURFACE. TEMPERATURES
WILL BE A BIT WARMER AFTER A COOL START AND SOME LOCATIONS WILL
SEE SOME BREEZY WINDS THIS AFTERNOON DUE TO MIXING.

THE MID LEVEL ISENTROPIC LIFT DOES INDUCE PRESSURE FALLS OVER
SOUTH CENTRAL MONTANA AND WYOMING AND THIS CAUSES THE SURFACE FLOW
TO BECOME EASTERLY ACROSS THE EASTERN ZONES AND NORTHEASTERLY AS
FAR WEST AS YELLOWSTONE COUNTY. MODELS SHOW DEWPOINT INCREASES IN
RESPONSE TO THIS FLOW CHANGE. RESULT IS THAT THIS EVENING A
BAROCLINIC ZONE DEVELOPS OVER THE WESTERN ZONES AND A DISTURBANCE
MOVING THROUGH THE FLOW ALOFT RELEASES SOME ELEVATED CONVECTION
WHICH PRODUCES DECENT RAINFALL BECAUSE OF THE CONVERGENT LOW LEVEL
FLOW. MODELS THEN PUSH A FRONT FROM THIS ZONE EASTWARD AND IT
BRINGS A DECENT PUSH OF NORTHWESTERLY WINDS ACROSS THE AREA. BEST
CHANCE FOR PRECIPITATION WILL BE MAINLY NORTH OF BILLINGS BUT
CELLS SHOULD BE FAST MOVING SO WOULD EXPECT ACCUMULATIONS IN THE
QUARTER TO HALF INCH RANGE.

THURSDAY WILL SEE CYCLONIC FLOW OVER THE AREA BUT ITS SLIGHTLY
CONFLUENT SO NOT REAL DYNAMIC. ALSO DEWPOINTS ARE LOWER BEHIND THE
NORTHWESTERLY PUSH SO ONLY EXPECT SCATTERED SHOWERS WILL LITTLE
SIGNIFICANT MOISTURE. THURSDAY NIGHT ANOTHER DEEPER DISTURBANCE
APPROACHES THE REGION AND DEWPOINTS START RECOVERING
OVERNIGHT...SO A ROUND OF SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED...ESPECIALLY OVERNIGHT. BORSUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS HAVE COME INTO VERY GOOD AGREEMENT FOR FRIDAY AND
SATURDAY...WITH THE REST OF THE PERIOD IN SLIGHTLY BETTER
AGREEMENT THAN IN PREVIOUS RUNS. UPPER LOW REMAINS IN PLACE
NORTHWEST OF THE REGION...CENTERED OVER ALBERTA...THROUGH SUNDAY.
THIS WILL KEEP THE REGION IN CONTINUED UNSETTLED CONDITIONS.
APPEARS A SIGNIFICANT COLD FRONT WILL MOVE THROUGH THE REGION
FRIDAY...BRINGING POTENTIALLY SEVERE WEATHER DEPENDING ON THE
TIMING...BUT AT THIS TIME THE FRONT SEEMS TO MOVE THROUGH PRETTY
EARLY...MISSING THE THE BEST POTENTIAL ENERGY OF THE DAY.
ADDITIONALLY...THE SPC KEEPS SLIGHT RISK TO THE EAST AT THIS
TIME...BUT NOT BY MUCH. SATURDAY LOOKS A TRANSITION DAY BETWEEN
WAVES...BUT KEPT SLIGHT POPS IN PLACE WITH POTENTIAL FOR WEAK
SHORTWAVES AND AIRMASS SHOWERS WITH DAYTIME HEATING. MODELS DIVERGE SOME
ON SUNDAY...BUT STILL FAVOR A A STRONG UPPER LOW CROSSING NORTHERN
WYOMING THROUGH TUESDAY. THIS WOULD GENERATE WIDESPREAD MODERATE
TO HEAVY PRECIPITATION ACROSS THE FORECAST AREA...AND POTENTIALLY
ADD SNOWPACK TO AREA MOUNTAINS. QPF SOLUTIONS FROM THE GFS SHOW A
WIDESPREAD 1 TO 3 INCH RAINFALL POTENTIAL. PREVIOUS RUNS HINTED AT
POTENTIAL WARNING TYPE SNOW FOR THE MOUNTAINS...BUT SYSTEM APPEARS
A BIT WARMER NOW...RESULTING IN A RAIN ON MOUNTAIN SNOW SOLUTION.
WILL NEED CONTINUED ATTENTION FOR THIS SYSTEM IS IT GETS
CLOSER...AS UNCERTAINTY IS STILL HIGH. APPEARS THAT A BACK DOOR
FRONT FROM LOW LIFTING OUT OF WYOMING WILL HOLD OFF THE RIDGE
TRYING TO BUILD INTO THE REGION FROM THE WEST FOR THE END OF THE
PERIOD. HAVE INTRODUCED CHANCE POPS FOR END OF THE PERIOD.

TEMPERATURES WILL STILL REMAIN BELOW AVERAGE ACROSS THE REGION
THROUGH THE DURATION OF THE EXTENDED PERIOD...WITH SATURDAY BEING
THE WARMEST DAY. HAVE WARMED TEMPS THROUGH THE END OF THE PERIOD
SLIGHTLY BEGINNING SATURDAY.

&&

.AVIATION...

VFR FLIGHT CONDITIONS WILL PREVAIL ACROSS ALL ROUTES THIS
MORNING. A COLD FRONT WILL SWING ACROSS THE REGION THIS AFTERNOON
AND EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE
AREA. BEST CHANCES WILL BE FROM BILLINGS NORTH...INCLUDING
K3HT...KMLS...AND KBHK. LOCALIZED MVFR TO IFR CONDITIONS WILL BE
POSSIBLE IN PRECIPITATION.. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 074 046/068 047/068 049/073 048/070 049/069 047/067
    1/B 33/T    43/T    22/T    36/T    66/R    33/T
LVM 071 039/065 041/064 043/070 042/065 043/065 041/065
    3/T 33/T    43/T    23/T    46/T    65/R    22/T
HDN 077 047/071 049/071 050/076 048/074 049/073 047/074
    1/B 33/T    63/T    22/T    36/T    66/R    43/T
MLS 076 047/072 052/069 051/074 050/073 052/071 049/068
    1/U 43/T    65/T    33/T    44/T    55/R    44/T
4BQ 077 049/072 052/071 051/076 050/074 051/071 048/071
    1/B 23/T    64/T    44/T    44/T    66/R    43/T
BHK 074 047/071 051/069 049/072 049/074 051/069 049/069
    1/U 33/T    66/T    44/T    44/T    55/R    44/T
SHR 074 044/069 047/068 047/073 045/070 047/068 044/067
    0/B 23/T    64/T    43/T    46/T    66/R    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 15, 4:47 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
447 AM MDT WED JUN 15 2011

MTZ028>042-056>058-063>068-WYZ098-099-161100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
447 AM MDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER FROM WHEATLAND
TO MUSSELSHELL COUNTY. FLOODING WILL ALSO CONTINUE ALONG THE
TONGUE RIVER NEAR BIRNEY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS THIS AFTERNOON AND SPREAD INTO SOUTH CENTRAL MONTANA
OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE LATER THIS WEEK AND THROUGH THE WEEKEND. THERE MAY BE
PERIODS WHEN CONDITIONS BECOME FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS ALONG WITH A THREAT OF HEAVY RAINFALL. THIS WILL
COMBINE WITH SNOWMELT AND RUNOFF WILL KEEP AREA RIVERS RUNNING
HIGH. PEOPLE WITH INTERESTS ALONG AREA RIVERS SHOULD STAY ALERT
FOR RISING WATER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:22 PM MDTRiver Flood WatchBYZPark, Sweet Grass48 hr
Jun 15, 1:44 PM MDTRiver Flood WarningBYZRosebud, Treasure5 days

Nearby

River Flood Warnings in Montana, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.